Topics:

Violent Purple-Red Thigh Rash in an Aged Woman

Violent Purple-Red Thigh Rash in an Aged Woman

HISTORY

An 83-year-old woman is seen in outpatient clinic because of a tremendously pruritic rash of 7 days’ duration. Has not changed laundry detergent or soap, nor worn new clothing without washing it. Lotion and colloidal oatmeal baths have not helped. Has mild dementia but is well able to describe current and recent symptoms.

Two weeks earlier had bronchitis. Took oral cephalosporin that was prescribed, but only for 4 days; cough and fever abated promptly, but skin began to itch. Stopped antibiotic on her own without calling in. Then rash appeared and quickly spread. Did not have antibiotic-induced diarrhea.

Has taken phenytoin and phenobarbital for a seizure disorder without incident, for many years. Serum levels are in the therapeutic range.

PHYSICAL EXAMINATION

SEVERE DRUG RASH PRESUMPTIVELY FROM CEPHALOSPORIN
Uncomfortable woman who scratches her arms and shoulders frequently, then apologizes for lack of self control. Temperature, pulse, and respiration rate normal; SaO2, 94% on ambient air. Chest clear. Abdomen not distended. Mouth, nails, and eyes normal. Extensive purple ecchymoses and red raised areas on skin of legs; smaller but similar areas on arms, some with marks of excoriation. No vesicles. Breasts are spared. No herald patch or target or iris lesion is seen.

LABORATORY RESULTS

Eosinophils, 14.3% of differential white blood cell count.

What's Your Diagnosis?

(Answer on next page.)

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.